Alert archive / Colorado / Winter Weather Advisories in 2012

Winter Weather Advisory 16, NWS Pueblo, CO

March 6, 20128 counties in Colorado

NWS Pueblo, CO issued this winter weather advisory at Mar 6, 2012, 3:58 PM MST for 8 counties in Colorado. It took effect at Mar 7, 2012, 12:00 PM MST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2012, 3:58 PM MST (22:58 UTC)
In effect from
Mar 7, 2012, 12:00 PM MST
Expired
Mar 8, 2012, 9:12 AM MST
In force
21 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, El Paso County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3830 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 6, 3:37 PM MST, 21 minutes earlier.

Area forecast discussion, Mar 6, 3:37 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MST TUE MAR 6 2012

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...WINTER RETURNS TOMORROW...

CURRENTLY SEEING VERY WARM WX ACROSS THE SE CO PLAINS...AS OF 230 PM
MOST SITES OVR THE PLAINS ARE IN THE MID 70S...WHILE PIKES PEAK
REGION AND ERN FOOTHILLS ARE IN THE 60S. VERY DRY CONDITIONS WITH SW
WINDS BLOWING OVR THE PLAINS...CURRENTLY RH IS 5-10 PERCENT MOST SPOTS
E OF THE MTS. SO...RED FLAG IS VERIFYING EASILY. EVEN SEEING NR
CRITICAL FIRE WX CONDITIONS OVR THE SAN LUIS VALLEY...BUT FUEL STATUS
THERE IS NOT FAVORABLE FOR RED FLAG. HIGH CLOUDS FROM THIS MORN HAVE
DRIFTED EWD TO KS...BUT WILL START TO SEE HIGH CLOUDS INCREASE FROM
THE W THIS EVE AS THE UPPER LOW MOVES INTO THE GREAT BASIN.

TONIGHT...WINDS SHOULD RELAX A BIT BUT WILL STILL SEE A BIT OF A
BREEZE...WHICH ALONG WITH THE HIGH CLOUDS WILL KEEP TEMPS ON THE
MILD SIDE. GENERALLY WILL SEE LOWER 30S FOR THE PLAINS AND TEENS-20S
FOR THE MTS AND HIGH VALLEY. COULD SEE A FEW LIGHT SHSN DEVELOP OVR
THE CONTDVD BY MORNING...BUT KEPT POPS SILENT OVERNIGHT.

TOMORROW...FRONT STILL ON SCHEDULE TO ARRIVE WED MORNING OVR THE
PALMER DVD...WITH A WIND SHIFT TO THE N AND NE. TIMING ON FRONT IS A
BIT SLOWER IN MODEL PROGS...BUT SUSPECT THE FRONT WILL BE A BIT
AHEAD OF THE MODEL TIMING. CURRENTLY...STRONG NRLY WINDS AND COOLER
AIR ALREADY ARE MOVING THRU CENTRAL WY. NOT EXPECTING MUCH PRECIP
TOMORROW...WITH THE BULK OF THE QPF WAITING TIL AFTER 00Z.
HOWEVER...THE CENTRAL MTS COULD SEE A COUPLE OF INCHES ACCUMULATE IN
THE AFTERNOON....AND COULD EVEN SEE A LIGHT ACCUMULATION FOR THE
PIKES PEAK AREA AND NRN SANGRES...AT LEAST FOR THE HIGHER
ELEVATIONS. WENT WITH A NON-DIURNAL TEMP CURVE...WITH MAX TEMPS
BEING REACHED IN THE MORNING AND THEN A STEADY FALL IN THE AFTERNOON.
WITH SLIGHTLY SLOWER INFLUX OF COLD AIR...RAISED TEMPS A BIT TO THE
UPPER 40S FOR THE ARKANSAS VALLEY AND SOME LOWER 50S FOR THE SE
PLAINS. WILL BE A RAW DAY FOR SURE...AND QUITE A CHANGE FROM THE
BALMY WX OF TODAY! ROSE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

...SNOW...BUT HOW MUCH AND WHERE...

SOME OF THE TOUGHEST QUESTIONS IN THE FORECAST BUSINESS.  ALTHOUGH
LATEST MODEL RUNS HAVE COME INTO SOME LEVEL OF CONSISTENCY ON THE
TRACK OF THE UPPER LOW...THERE ARE STILL HUGE SHIFTS IN QPF...OR
QUANTITATIVE PRECIPITATION FORECASTS...FROM MODEL TO MODEL AND RUN
TO RUN.

THE LATEST RENDITION OF THE NAM12 HAS ADVISORY LEVEL SNOW POSSIBLE
OVER THE WESTERN MOUNTAINS AREAS MAINLY WEDNESDAY NIGHT
INTO EARLY THURSDAY BEFORE TAPERING OFF.  DURING THIS SAME TIME
FRAME...THE SAN LUIS VALLEY WILL PROBABLY SEE SOME SNOWFALL OVER
WESTERN PORTIONS OF THE VALLEY UP AGAINST THE SAN JUANS...BUT
PROBABLY NOT TOO MUCH OVER THE REST OF THE VALLEY.

FOR THE EASTERN MOUNTAINS AND PLAINS...THE MAIN WINDOW FOR SNOWFALL
BEGINS TOMORROW EVENING AND LASTS THROUGH THURSDAY NIGHT OR POSSIBLY
LATER DEPENDING ON YOUR LOCATION.  FOR THE EASTERN MOUNTAIN AREAS
AND PLAINS ADJACENT TO THE NORTHERN I-25 CORRIDOR...NORTH OF
PUEBLO...THE WINDOW FOR SNOWFALL CLOSES DOWN BY NOON THURSDAY.  FOR THE
MOUNTAINS AND PLAINS ADJACENT TO THE SOUTHERN I-25 CORRIDOR...SOUTH
OF PUEBLO...THE WINDOW FOR SNOW CLOSES DOWN BY THURSDAY EVENING.
FOR THE PLAINS ADJACENT TO THE SOUTHERN BORDER...THE WINDOW FOR
SNOWFALL MAY STAY OPEN THROUGH THURSDAY NIGHT.

BUT...THIS IS ALL THE LATEST RENDITION.  THE 12Z RUN OF THE NAM12
HAD THE BEST PRECIP BAND MUCH FARTHER NORTH...ALONG THE PALMER
DIVIDE.  NOW THE BEST PRECIP BAND IS ALONG THE RATON DIVIDE.  THE
GFS40 HAS A MUCH BROADER FIELD OF PRECIPITATION OVER SOUTHERN
COLORADO...TYPICAL OF THE MODEL BECAUSE OF ITS LOWER TERRAIN
RESOLUTION AND SPECTRAL NATURE.  SO...IT IS HARD TO MAKE A DETAILED
POINT SNOWFALL FORECAST FROM THAT KIND OF OUTPUT.

IN ANY EVENT...THIS STORM IS FAR FROM DECIDED.  MOST AREAS WILL
LIKELY SEE SOME SNOW BEGINNING IN THE WEST TOMORROW AFTERNOON AND
SPREADING TO THE EAST BY TOMORROW EVENING.  IT IS ALSO LOOKS LIKE
THE EASTERN SLOPES AREAS OF ALL MOUNTAINS RANGES AFFECTED WILL SEE
THE MOST SNOWFALL BECAUSE OF THE STRONG EASTERLY COMPONENT TO THE
WINDS COMING INTO SOUTHERN COLORADO AROUND WHAT IS A RATHER LARGE
UPPER LEVEL LOW PRESSURE SYSTEM.  THIS WOULD INCLUDE THE EASTERN
SLOPES OF THE WETS...SANGRES AND RAMPARTS...AS WELL AS THE
IMMEDIATELY ADJACENT PLAINS...BUT ALSO THE EASTERN SLOPES OF THE SAN
JUANS AND POSSIBLY THE LA GARITAS AND SAWATCH MOUNTAINS.

HOWEVER...IT IS REALLY DIFFICULT TO PIN DOWN EXACTLY HOW MUCH
SNOW...EXACTLY WHERE...AND EXACTLY HOW LONG IT WILL LAST BEFORE IT
WINDS DOWN IN ANY GIVEN AREA.  THE MODELS HAVE BEEN ALL OVER THE
PLACE ON THE TIMING OF THIS SYSTEM WITH THE GFS SPEEDING THE SYSTEM
THROUGH WITHIN 24 HOURS WHILE MOST OF THE OTHER MODELS HAVE BEEN
KEEPING THE SYSTEM AROUND FOR 2 TO 3 DAYS.  WITH SYSTEMS THAT
CUTOFF...LIKE THIS ONE IS FORECAST TO DO...IT BECOMES VERY DIFFICULT
TO FORECAST WHEN IT WILL MOVE.  SO...STAY TUNED TO THE FORECAST...WE
WILL TRY AND KEEP YOU UPDATED. LW

&&

.AVIATION...
STILL EXPECTING VFR FOR THE NEXT 24 H AT THE TAF SITES. COMPUTER
FORECASTS ARE HAVING A DIFFICULT TIME PINNING DOWN THE HEAVY PRECIP
POTENTIAL FOR THE UPCOMING STORM. AT THIS TIME...THE FOCUS APPEARS
TO BE FROM THE ARKANSAS RIVER SWD...BUT EVEN A MINOR SHIFT IN THE
TRACK OF THE STORM COULD SHIFT THE HEAVIER SNOW AMTS FOR LATE
WED-FRI TO THE KCOS VCNTY. ALL THREE SITES SHOULD BE PREPARED FOR AT
LEAST SOME -SN OVR THE NEXT THREE DAYS...AND THERE IS SOME POTENTIAL
STILL FOR MDT SN ACCUMS AT KPUB AND KCOS THU-FRI. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR COZ222-226>237.

WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH LATE THURSDAY
NIGHT FOR COZ072>075-079-080-087-088.

WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT FOR COZ076>078-081>083.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR COZ094-099.

WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO NOON MST THURSDAY
FOR COZ060-061-065>068.

&&

44/50
Hazardous weather outlook, Mar 6, 6:57 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MST TUE MAR 6 2012

COZ058>089-093>099-071400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
657 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS OF 20 TO 40 MPH AND LOW HUMIDITY VALUES OF LESS THAN 10
PERCENT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL
OF THE SOUTHEAST PLAINS. CRITICAL FIRE WEATHER CONDITIONS WILL ALSO
OCCUR ACROSS ALL OF FREMONT COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM IS PROJECTED TO IMPACT SOUTHERN COLORADO
WITH UNSETTLED METEOROLOGICAL CONDITIONS FROM LATER WEDNESDAY INTO
POTENTIALLY FRIDAY NIGHT. IN ADDITION...A STRONG COLD FRONT IS
PROJECTED TO MOVE ACROSS THE REGION WEDNESDAY. THE COMBINATION OF
THESE WEATHER SYSTEMS WILL INCREASE PRECIPITATION CHANCES...ESPECIALLY
FROM LATER WEDNESDAY INTO THURSDAY...WITH PRECIPITATION
POTENTIALLY CONTINUING INTO FRIDAY NIGHT...ESPECIALLY EASTERN
SECTIONS. SNOW...HEAVY AT TIMES...WILL ALSO BE POSSIBLE WITH THIS
EVENT...ESPECIALLY OVER HIGHER TERRAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:58 PM MSTWinter Storm WatchPUBAlamosa, Baca, Chaffee, Costilla, Custer, El Paso and 6 more28 hr

Nearby

Winter Weather Advisories in Colorado, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.